Kansas, 2001

Hail and Damaging Winds in Kansas, April 9 to 10, 2001

April 9 to 10, 2001 · NWS ICT · 10 events in 5 counties and zones

7 hail, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 9, 5:35 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 9, 5:35 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE WICHITA KS
635 PM CDT MON APR 9 2001

STEALTHY WAVE NOW EVIDENT ACROSS THE PANHANDLES OF TX/OK LIKELY
ENHANCING ISENTROPIC LIFT/MESOSCALE FORCING ALONG WHAT APPEARS TO BE
AN ELEVATED INSTABILITY AXIS THAT EXTENDS FROM HARPER COUNTY TO
CHASE COUNTY. EXPECT THE GREATEST LIFT FROM THE MID LEVEL WAVE TO
OCCUR FOR THE NEXT FEW HOURS. IN THE NEAR TERM WITH REGARD TO THE
TORNADO BOX...AREA SOUNDINGS INDICATE 1500-2000 J/KG CAPE FROM THE
FLINT HILLS EAST WITH A CAP OF 30-40J/KG STILL IN PLACE. IT SEEMS
THAT THE INITIAL CONVECTION ACROSS NORTHERN OK SOME TWO HOURS AGO
WAS SFC BASED...BUT THE LCL WAS AT 7000FT DUE TO THE DRY AIR. NOW IT
APPEARS THAT SOME TCU ARE ATTEMPTING TO DEVELOP WITHIN BETTER SFC
CONVERGENCE...HOWEVER THIS AXIS ALSO LIES WITHIN A MINIMUM OF
MOISTURE. ALL IN ALL DOES NOT LOOK FAVORABLE FOR DEVELOPMENT...IN
FACT HAVE JUST COORDINATED WITH SPC AND CURRENT TOR WATCH WILL BE
DROPPED SHORTLY.

OF A MORE PRESSING CONCERN IS FOR LATER DEVELOPMENT AS THE LLJ
IMPINGES ON THE ELEVATED BOUNDARY. NOT ONLY WOULD SEVERE WX IN THE
FORM OF LARGE HAIL BE A THREAT...BUT HEAVY RAINS DUE TO POSSIBLE
TRAINING IS ALSO BECOMING A POSSIBILITY.  THIS WILL NOW BECOME THE
FOCUS ACROSS SOUTH CENTRAL KS AS THE NIGHT WEARS ON.

CO

.ICT...NONE.

In the hours before

Special weather statement, Apr 9, 2:19 PM CST, 4 hours 31 minutes before
KSZ067>072-082-083-091>096-098>100-100100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
319 PM CDT MON APR 9 2001

A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN:

CENTRAL KANSAS...
         RUSSELL             BARTON              LINCOLN
         ELLSWORTH           RICE                SALINE
         MCPHERSON           MARION              CHASE

SOUTH CENTRAL KANSAS...
         RENO                KINGMAN             HARPER
         HARVEY              SEDGWICK            SUMNER
         BUTLER              COWLEY

SOUTHEAST KANSAS...
         GREENWOOD           ELK                 CHAUTAUQUA
         WILSON              WOODSON             MONTGOMERY
         ALLEN               NEOSHO              LABETTE

THE SYNOPSIS:

A WEAK STATIONARY FRONT WAS DRAPED FROM NEAR WINFIELD TO NEAR EUREKA
AS OF MID AFTERNOON. TO THE SOUTHEAST OF THIS FRONT...WARM AND HUMID
CONDITIONS REMAIN IN PLACE...HOWEVER LATEST INDICATIONS SUGGEST
THAT A WEAK CAP WILL INHIBIT THUNDERSTORM FORMATION THROUGH 6 PM.

HOWEVER...AFTER SUNSET...STRONG SOUTH WINDS AROUND 5000 FEET WILL
DEVELOP AND ALLOW DEEP MOISTURE TO SURGE BACK INTO SOUTH CENTRAL AND
SOUTHEASTERN KANSAS. THIS MOISTURE SURGE AND THE LOW LEVEL JET WILL
ACT IN CONCERT WITH THE WEAK SURFACE FRONT TO GENERATE
THUNDERSTORMS.  AT THIS TIME...IT APPEARS THAT THUNDERSTORM
INITIATION MAY TAKE PLACE ACROSS THOSE AREAS ALONG AND SOUTHEAST OF
THE TURNPIKE AFTER 7 PM.

GIVEN THE AMOUNT OF INSTABILITY EXPECTED ACROSS THE AREA TONIGHT...
ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE LARGE
HAIL AND DAMAGING WINDS.

SPOTTER ACTjIVATION MAY BE NEEDED ACROSS THOSE AREAS ALONG
AND SOUTHEAST OF THE TURNPIKE AFTER 7 PM.
Special weather statement, Apr 9, 3:58 PM CST, 2 hours 52 minutes before
KSZ092-092230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
458 PM CDT MON APR 9 2001

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN
SPOTTER NETWORK.

A SQKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED AT 146.82 AND 145.13
MHZ.

NNNN
Special weather statement, Apr 9, 5:42 PM CST, 1 hour 8 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-101242-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
542 PM CST MON APR 9 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS DEACThIVATED OUR SKYWARN
SPOTTER NETWORK.

NNNN
Special weather statement, Apr 9, 5:42 PM CST, 1 hour 8 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-101242-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
642 PM CDT MON APR 9 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS DEACTIVATED OUR SKYWARN
SPOTTER NETWORK.

NNNN
Special weather statement, Apr 9, 5:47 PM CST, 1 hour 3 minutes before
KSZ070>072-093>096-098>100-100015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
647 PM CDT MON APR 9 2001

...TORNADO WATCH NUMBER 108 IS NO LONGER IN EFFECT...

THE TORNADO WATCH ISSUED EARLIER FOR SOUTHEAST KANSAS...AND A SMALL
PORTION OF SOUTH CENTRAL KANSAS...IS NO LONGER IN EFFECT.  THE
COUNTIES CLEARED FROM THE WATCH INCLUDE... ALLEN, BOURBON,
CHAUTAUQUA, CHEROKEE, COWLEY, CRAWFORD, ELK, GREENWOOD, LABETTE,
MONTGOMERY, NEOSHO, WILSON AND WOODSON.

STRONG TO SEVERE THUNDERSTORMS STILL COULD DEVELOP LATE THIS EVENING
OR OVERNIGHT.  IN ADDITION...LOCALLY HEAVY RAIN MAY BE POSSIBLE
FROM THESE STORMS.

HOWERTON

The radar

The Pleasant Hill radar (KEAX), 127 km away, was scanning. The volume nearest the first event began at 00:50 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Allen

When
April 9, 6:50 PM CST
Where
Allen County, Moran
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.917, -95.167

Hail, Cowley

When
April 9, 10:18 PM CST
Where
Cowley County, Dexter
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.183, -96.717

Hail, Elk

When
April 9, 10:45 PM CST
Where
Elk County, Grenola
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.350, -96.450

Thunderstorm Wind, Elk

When
April 9, 10:55 PM CST
Where
Elk County, Grenola
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.350, -96.450

Hail, Elk

When
April 9, 10:55 PM CST
Where
Elk County, Grenola
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.350, -96.450

Hail, Elk

When
April 9, 10:59 PM CST
Where
Elk County, Moline
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.367, -96.300

Hail, Elk

When
April 9, 11:10 PM CST
Where
Elk County, Elk Falls
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.367, -96.183

Thunderstorm Wind, Wilson

When
April 9, 11:40 PM CST
Where
Wilson County, New Albany
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
37.567, -95.933

Thunderstorm Wind, Wilson

When
April 9, 11:47 PM CST
Where
Wilson County, New Albany
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.567, -95.933

Hail, Woodson

When
April 10, 12:49 AM CST
Where
Woodson County, Yates Center
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.883, -95.733

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5235626, 5235551, 5235552, 5235553, 5235554, 5235555, 5235622, 5235623, 5235624, 5235625.